Alert archive / Texas / Tornado Warnings in 2009
Tornado Warning 38, NWS Houston/Galveston, TX
NWS Houston/Galveston, TX issued this tornado warning at Aug 30, 2009, 9:48 PM CDT for Galveston County, Texas. It was in force for 42 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 30, 2009, 9:48 PM CDT (02:48 UTC)
- Expired
- Aug 30, 2009, 10:30 PM CDT
- In force
- 42 min
- Issued by
- NWS Houston/Galveston, TX
- Area
- Storm-based polygon
County Galveston County, TX
The radar
The Houston radar (KHGX), 29 km from the middle of the area, began a volume at 02:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 30, 9:48 PM CDT | TORNADO 1 | 7 Ne Galveston, TX | *** 3 INJ *** WATERSPOUT MOVED ONSHORE AND SEVERELY DAMAGED A GIFT SHOP AT 29TH STREET AND SEAWALL BLVD WITH WINDOWS BLOWN OUT AND HALF OF METAL ROOF REMOVED. WINDOWS OF A PATROL CAR WERE BLOWN OUT IN THE SAME AREA. DAMAGE PATH CONTINUED NORTHWEST ABOUT ONE TH |
| Aug 30, 9:49 PM CDT | TORNADO 0 | Galveston, TX | *** 3 INJ *** WATERSPOUT MOVED ONSHORE BETWEEN 33RD AND 29TH STREETS. BLEW WINDOW OUT OF A POLICE CAR AND TOOK THE ROOF OFF A SOUVENIR SHOP ON THE 2900 BLOCK OF SEA WALL BLVD. THREE INJURED FROM EITHER SHATTERED VEHICLE GLASS OR FLYING STRUCTURAL DEBRIS. TWO R |
| Aug 30, 9:49 PM CDT | TORNADO | Galveston, TX | WATERSPOUT MOVED ONSHORE BETWEEN 37TH AND 25TH STREETS. BLEW WINDOW OUT OF POLICE CAR AND TOOK ROOF OFF A BUILDING. |
| Aug 30, 10:20 PM CDT | TSTM WND GST 59 | Galveston, TX |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this tornado warning; the first came 0 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Corpus Christi, TX (KCRP), launched 00:00Z, 2.8 hours before the alert went out and 296 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 298 J/kg
- Mixed-layer CIN
- -135 J/kg
- Mixed-layer LCL
- 1556 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- -159 m²/s²
- 0-3 km storm-relative helicity
- -179 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.4
The text
As transmitted, in the capitals the NWS used until 2016.
000
WFUS54 KHGX 310248
TORHGX
TXC167-310330-
/O.NEW.KHGX.TO.W.0038.090831T0248Z-090831T0330Z/
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
948 PM CDT SUN AUG 30 2009
THE NATIONAL WEATHER SERVICE IN LEAGUE CITY HAS ISSUED A
* TORNADO WARNING FOR...
SOUTHERN GALVESTON COUNTY IN SOUTHEAST TEXAS...
* UNTIL 1030 PM CDT
* AT 945 PM CDT...A WEBCAM ON THE GALVESTON SEAWALL IS DEPICTING A
WATERSPOUT JUST OFF THE COAST DRIFTING CLOSER TO THE COAST. IT
APPEARS TO BE BETWEEN 37TH AND 35TH STREET NEAR THE COMMODORE HOTEL.
* LOCATIONS IN THE TORNADO WARNING INCLUDE BUT ARE NOT LIMITED TO
SCHLITTERBAHN...PELICAN ISLAND...MOODY GARDENS...GALVESTON STATE
PARK AND JAMAICA BEACH.
PLEASE REPORT SEVERE WEATHER TO THE COUNTY SHERIFF...LOCAL POLICE...
OR DEPARTMENT OF PUBLIC SAFETY AND ASK THEM TO RELAY YOUR REPORT TO
THE NATIONAL WEATHER SERVICE.
LAT...LON 2928 9478 2918 9499 2922 9498 2928 9492
2928 9494 2930 9491 2928 9492 2927 9491
2931 9488 2931 9485 2933 9484 2935 9479
2934 9473
TIME...MOT...LOC 0245Z 064DEG 5KT 2927 9477
$$1 follow-up statement
000
WWUS54 KHGX 310301
SVSHGX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1001 PM CDT SUN AUG 30 2009
TXC167-310330-
/O.CON.KHGX.TO.W.0038.000000T0000Z-090831T0330Z/
GALVESTON TX-
1001 PM CDT SUN AUG 30 2009
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 1030 PM CDT FOR
GALVESTON COUNTY...
AT 949 PM CDT...WEBCAMS AND TRAINED WEATHER SPOTTERS CONFIRMED THE
WATERSPOUT MOVED ONSHORE BETWEEN 37TH AND 25 STREETS ON GALVESTON
ISLAND. RADAR IS NOT CLEARLY PICKING UP THE ROTATION...BUT MOVEMENT
IS LIKELY NORTH TO NORTHWEST AT 10 MPH. RESIDENTS BETWEEN THE
SEAWALL AND PELICAN ISLAND SHOULD TAKE COVER NOW.
* LOCATIONS IN THE THE TORNADO WARNING INCLUDE BUT ARE NOT LIMITED TO
SCHLITTERBAHN...PELICAN ISLAND...MOODY GARDENS...GALVESTON STATE
PARK AND JAMAICA BEACH
PLEASE REPORT SEVERE WEATHER TO THE COUNTY SHERIFF...LOCAL POLICE...
OR DEPARTMENT OF PUBLIC SAFETY AND ASK THEM TO RELAY YOUR REPORT TO
THE NATIONAL WEATHER SERVICE.
LAT...LON 2928 9478 2918 9499 2922 9498 2928 9492
2928 9494 2930 9491 2928 9492 2927 9491
2931 9488 2931 9485 2933 9484 2935 9479
2934 9473
TIME...MOT...LOC 0258Z 064DEG 5KT 2926 9479
$$What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Houston/Galveston, TX wrote its last area forecast discussion before this tornado warning went out at Aug 30, 9:17 PM CDT, 31 minutes earlier.
Area forecast discussion, Aug 30, 9:17 PM CDT, 31 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX 917 PM CDT SUN AUG 30 2009 .UPDATE... SEA BREEZE CONVECTION OVER JEFFERSON COUNTY NOW A LINE OF NEAR SHORE SHOWERS WITH EMBEDDED STORMS BETWEEN GALVESTON AND BUOY 42035...MOVING FURTHER OFFSHORE WITHIN ESTABLISHED MID-STEERING NORTHERLY FLOW. SYNOPTIC COOL FRONT HAS PULLED UP STATIONARY OVER THE COASTAL COUNTIES THIS EVENING...TOO WEAK TO EVEN SUPPRESS BREEZE INTRUSION...MADE IT AS FAR INLAND AS PEARLAND THIS EVENING (PER TERMINAL DOPPLER). AIR MASS BEHIND THIS BOUNDARY HAS SIGNIFICANTLY DRIED OUT...MOST LIKELY WHAT KEPT SHOWERS FROM FORMING ALONG/BEHIND IT AS WAS THE CASE IN PREVIOUS DAYS. PWATS RANGE FROM AROUND AN INCH UP NORTH TO AROUND 1.4" AT COAST...AID IN MAKING TOMORROW MORNING FEEL RELATIVELY COOLER FOR LATE AUGUST. THE CIRRUS STREAMING OVERHEAD ORIGINATING FROM THE STRONG EAST PAC CAT 4 HURRICANE JIMENA LOCATED AROUND 400 MILES SOUTH OF SOUTHERN TIP OF THE BAJA PENINSULA. THIS HIGH DECK WILL COUNTER THIS LIGHT NE WIND FIELD/DRY AIR MASS...BUT MANY MONDAY MORNING INTERIOR MINIMUMS WILL DIP INTO THE UPPER 60S TO LOWER 70S. THIS QUASI-STATIONARY/COOL FRONT IS FORECAST TO MAKE IT OFFSHORE BY TOMORROW AFTERNOON...KEEPING THE CURRENT N-NE FLOW IN PLACE THROUGH AT LEAST MID WEEK. LOWERING WEST TX PRESSURES AND SURFACE HIGH MOVING SLOWLY EAST OVER THE GREAT LAKES WILL EVENTUALLY TURN WINDS MORE ONSHORE PAST MID WEEK. THUS...DRIER LOWER LEVELS WILL ALLOW DAYS TO WARM TO CLIMO (LOW-MID 90S) BUT ALSO KEEP SUBSEQUENT MORNING TEMPS COOL WITH MANY INLAND LOCALES LOWERING INTO THE MID TO UPPER 60S BY TUESDAY'S SUNRISE. SLIGHT CHANCE POPS OVER THE GULF WITH ENOUGH OF A PRESSURE GRADIENT (FROM AFOREMENTIONED UPPER OH VALLEY/GREAT LAKES HIGH) TO EFFECTIVELY SUPPRESS CONVECTION PER NE WINDS AND NEAR 1" PWAT AIR. IN OTHER WORDS...A PREDOMINANTLY DRY PATTERN HEADING INTO SEPTEMBER. 31 && .PREV DISCUSSION... /ISSUED 631 PM CDT SUN AUG 30 2009/ AVIATION... MAY SEE A BRIEF ISO SHRA/TSTM IN THE NEXT FEW HOURS ALONG SEABREEZE/BAYBREEZE GENERALLY S OF I-10. POSSIBLY SOME SHALLOW PATCHY GROUND FOG AT THE USUAL TERMINALS LATE TONIGHT...OTHERWISE VFR THRU THE PERIOD. 47 PREV DISCUSSION... /ISSUED 400 PM CDT SUN AUG 30 2009/ MARINE... THE OFFSHORE WEAKENING QUICKLY AND SEABREEZE CIRCULATION DEVELOPING NEAR GALVESTON AT PRESENT. THE ONSHORE FLOW SHOULD STRENGTHEN WITH THE INLAND ADVANCE OF SEABREEZE BUT WINDS OVER THE WATERS WILL RELAX QUICKLY AFTER 05Z WITH OFFSHORE DEVELOPING AGAIN BEFORE SUNRISE. OVERAL THE FORECAST PRETTY QUIET WITH WINDS BECOMING NE TO E AND PICKING UP TO 10-15 KTS AS HIGH SHIFTS EAST AND SFC PRESSURE REMAIN LOW OVER CENTRAL/N TX. SEAS OF 1 TO 2 FEET TIL THE FLOW INCREASES THE FETCH TUESDAY AND WEDNESDAY WHEN PERHAPS SOME 3-4 FOOT WAVES WILL BE TRAVERSING THE AREA. 45 PREV DISCUSSION... /ISSUED 248 PM CDT SUN AUG 30 2009/ DEWPOINTS NOW RUNNING IN THE MID AND UPPER 50S ACROSS THE NORTHWEST HALF OF CWFA EARLY THIS AFTERNOON. OTHER AREAS ARE REPORTING DEWPOINTS IN THE 60S. WEAK COLD FRONT SHOULD MAKE ITS WAY ACROSS COASTAL WATERS TONIGHT. ISOLATED CONVECTION OVER FAR EASTERN ZONES HAS BEEN ON THE WEAK SIDE. STRONGER ISOLATED TO SCATTERED SHRA/TSRA NOTED NEAR FRONTAL BOUNDARY ALONG COAST FROM SARGENT TO THE WESTERN PART OF MATAGORDA BAY. BUT THIS HAS STARTED TO MOVE TO THE NEAR SHORE WATERS. OVERNIGHT TEMPERATURES WILL BE ON THE COOL SIDE THE NEXT SEVERAL DAYS (COMPARED TO WHAT WE EXPERIENCED THE LAST SEVERAL WEEKS). RATHER BROAD UPPER LEVEL TROUGH EXTENDING FROM SE CANADA TO THE OHIO VALLEY TO EAST TX/WEST LA WILL BE NEARLY STATIONARY (VERY SLOWLY SHIFTING EAST THE NEXT SEVERAL DAYS) AND GFS INDICATE WEAK UPPER LOW BEING CUT OFF OVER THE TENNESSEE VALLEY BY MID WEEK. BOTH GFS AND ECMWF HINTING AT A SERIES OF WEAK VORT LOBES POSSIBLY MOVING IN THE WNW FLOW REACHING NORTH TEXAS THURSDAY NIGHT AND FRIDAY. FOR NOW DUE TO SOME UNCERTAINTY WITH THIS SCENARIO WE DID INDICATE SLIGHT CHANCE POPS NORTHERN ZONES FRIDAY. MOISTURE LEVELS WILL BE ON THE RISE LATE THIS WEEK AND INTO NEXT WEEKEND. UPPER LEVEL PATTERN INDICATE UPPER LOW/TROUGH EAST OF OUR REGION MOVING TO THE NORTHEAST WITH UPPER RIDGE JUST WEST OF OUR REGION FLATTENING. 37 && .PRELIMINARY POINT TEMPS/POPS... COLLEGE STATION (CLL) 68 96 69 94 66 / 10 10 10 10 10 HOUSTON (IAH) 72 94 71 92 68 / 10 10 10 10 10 GALVESTON (GLS) 79 92 80 90 79 / 20 20 20 10 10 && .HGX WATCHES/WARNINGS/ADVISORIES... TX...NONE. GM...NONE. && DISCUSSION...31
Hazardous weather outlook, Aug 30, 4:21 AM CDT, 17 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX 421 AM CDT SUN AUG 30 2009 GMZ330-335-350-355-370-375-TXZ163-164-176>179-195>200-210>214-226- 227-235>238-310930- AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND- GALVESTON-GALVESTON BAY-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY- MADISON-MATAGORDA-MATAGORDA BAY-MONTGOMERY-POLK-SAN JACINTO- TRINITY-WALKER-WALLER-WASHINGTON- WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL 20 NM TO 60 NM- WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT 20 NM- WATERS FROM HIGH ISLAND TO FREEPORT 20 TO 60 NM- WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM-WHARTON- 421 AM CDT SUN AUG 30 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
The office that day
Everything else NWS Houston/Galveston, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 30, 9:44 PM CDT | Special Marine Warning | HGX | 61 min | |
| Aug 30, 10:09 PM CDT | Special Marine Warning | HGX | 51 min | |
| Aug 30, 10:35 PM CDT | Special Weather Statement | HGX | Galveston | 55 min |
| Aug 30, 10:37 PM CDT | Special Marine Warning | HGX | 53 min | |
| Aug 30, 10:46 PM CDT | Flash Flood Warning | HGX | Galveston | 59 min |
| Aug 30, 11:30 PM CDT | Special Weather Statement | HGX | Brazoria | 60 min |
| Aug 31, 3:03 AM CDT | Areal Flood Advisory | HGX | Brazoria, Fort Bend, Matagorda, Wharton | 117 min |
Nearby
Tornado Warnings in Texas, 2009Every tornado warning in 2009Tornadoes in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.